Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 51, NWS Kansas City, MO

August 17, 2019Atchison County, Leavenworth County, Kansas

NWS Kansas City, MO issued this flash flood warning at Aug 17, 2019, 3:03 AM CDT for Atchison County, Leavenworth County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2019, 3:03 AM CDT (08:03 UTC)
Expired
Aug 17, 2019, 9:00 AM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Atchison County, KS, Leavenworth County, KS

The radar

The Pleasant Hill radar (KEAX), 86 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2599 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

855 
WGUS53 KEAX 170803
FFWEAX
KSC005-103-171400-
/O.NEW.KEAX.FF.W.0051.190817T0803Z-190817T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
303 AM CDT Sat Aug 17 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Leavenworth County in northeastern Kansas...
  Southern Atchison County in northeastern Kansas...

* Until 900 AM CDT Saturday.

* At 259 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. In excess of two inches of rain 
  have been estimated during the past one to two hours across 
  southern Atchison and western Leavenworth counties. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Leavenworth, Lansing, Atchison, De Soto, Tonganoxie, Basehor,
  Effingham, Linwood, Easton, Muscotah, Reno, Fairmount, Farmington,
  Fort Leavenworth, Arrington, Lowemont, Potter, Cummings and
  Jarbalo.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3957 9556 3956 9519 3937 9491 3919 9490
      3898 9492 3900 9492 3898 9497 3900 9502
      3897 9504 3899 9508 3896 9508 3898 9516
      3896 9517 3897 9519 3942 9518 3942 9557

$$

SAW
1 follow-up statement
127 
WGUS73 KEAX 171033
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
533 AM CDT Sat Aug 17 2019

KSC005-103-171400-
/O.CON.KEAX.FF.W.0051.000000T0000Z-190817T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Leavenworth KS-Atchison KS-
533 AM CDT Sat Aug 17 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
LEAVENWORTH AND SOUTHERN ATCHISON COUNTIES...

At 528 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. In excess of three inches of rainfall 
have been estimated tonight across southern Atchison and far western 
Leavenworth counties. Over the next hour...an additional half to one 
inch of rain is possible.

Some locations that will experience flooding include...
Leavenworth, Lansing, Atchison, De Soto, Tonganoxie, Basehor,
Effingham, Linwood, Easton, Muscotah, Reno, Fairmount, Farmington,
Fort Leavenworth, Arrington, Lowemont, Potter, Cummings and Jarbalo.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3957 9556 3956 9519 3937 9491 3919 9490
      3898 9492 3900 9492 3898 9497 3900 9502
      3897 9504 3899 9508 3896 9508 3898 9516
      3896 9517 3897 9519 3942 9518 3942 9557

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 12:35 AM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 17, 12:35 AM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1235 AM CDT Sat Aug 17 2019

.Discussion...
Issued at 252 PM CDT FRI AUG 16 2019

Main concerns heading into this evening involve redeveloping
severe weather chances along with the threat for heavy rain and
possible flash flooding. Out of the gate this afternoon, regional
radar imagery shows non-severe storms south of the CWA, with
mostly dry conditions further north across northeastern Kansas
and much of northern & western Missouri. This is likely the result
of a residual capping inversion that remains in place this
afternoon, as evidenced on latest available ACARS soundings out of
KCI. Meanwhile along the surface, latest available WPC surface
analysis and supporting observations indicates a stationary
boundary over southern Kansas earlier today is beginning to lift
north as a warm front, with upper 80s now being reported down
towards the Wichita area. With time, this boundary is expected to
eventually stall directly over the area this evening, with all
models in excellent agreement that this feature will be the focus
for new thunderstorm develop later tonight as a low-level jet of
50+ kts impinges upon the feature, and additional forcing for
ascent arrives from the northwest in the form of several pieces of
shortwave energy now seen over the central Plains and northern
Rockies.

Let's address the severe weather potential first...
Storms are expected to develop after the 04z time frame over
northeast Kansas and northern Missouri along the north of the
aforementioned boundary. Based on this afternoon's model
solutions, the bulk of this activity will likely be elevated in
nature with much of this activity likely remaining north of the
front. This suggests large hail will be the greatest threats,
however as storms that are initially discrete morph into clusters,
we cannot rule out the potential for strong wind gusts if enough
downward momentum is realized to penetrate into the boundary layer.
While we cannot rule out a possible tornado as well, the current
thinking suggests the tornado potential will be fairly low given
the elevated nature of expected activity. With ample amounts of
instability present due to the lingering EML airmass aloft, hail
in excess of 2" will be possible with the strongest cores,
especially early on as activity largely remains discrete in
nature.

Heavy rain potential...
Forecast guidance suggests all ingredients will be present for
heavy rain and possible flash flooding during the predawn hours.
Given some of our areas received in upwards of 3 inches from last
night's rainfall, additional rainfall from training storms north
of the boundary will lead to additional flash flooding concerns
overnight. Quick look at available anomaly data suggests PWAT
values in excess of 2" overnight will be 2-3 standard deviations
above normal. In addition, 850 moisture flux divergence will be
maximized north of the boundary as well, with the NAM suggesting
values will also be 2-3 standard deviations above normal.
Furthermore, the synoptic set-up seems to agree with favorable
patterns for heavy rain over the lower Missouri Vly, with much of
our region residing squarely in the right entrance region of a
strong upper jet over Nebraska and Iowa. Considering mean 850-300
layered winds will be parallel to the stalled boundary, it seems
plausible that cell training will be possible with elevated storm
activity across northeast Kansas and northern Missouri overnight.
Due to these concerns, have hoisted a flash flood watch for much
of the area overnight, with the idea that if cell training does
develop, additional rainfall totals of 2-4" will be possible in
spots. This headline will run from 10 PM tonight through 1 PM
Saturday.

Storms should be exiting off to the east between 12-15z Saturday
morning, with dry conditions then expected through a good portion
of the afternoon hours. Fcst models show redeveloping shwrs/storms
during the evening hours as convection redevelops along the
lingering boundary. There is some severe weather potential with
this activity as well, but will address those concerns more in
detail after tonight's activity. Unfortunately this boundary will
stick around through Sunday with additional shwr/storm activity
expected. Looks like we'll finally see drier conditions move into
the region on Monday as the front finally clears the area.

&&

.Aviation...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1235 AM CDT SAT AUG 17 2019

VFR conditions will start this TAF cycle, but not last long as a
line of thunderstorms is just to the west, rolling east early this
morning. These storms will roll over the state line terminals this
morning, with activity likely to persist through sunrise. Expect
storms to move off after that, with winds slowly veering to the
south through the day Saturday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through this afternoon for KSZ025-057-102>105.

MO...Flash Flood Watch through this afternoon for MOZ001>008-011>017-
     020>025-028>033-037>040-043>046.

&&

Discussion...32
Aviation...Cutter
Hazardous weather outlook, Aug 16, 5:05 AM CDT, 21 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
505 AM CDT Fri Aug 16 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
505 AM CDT Fri Aug 16 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe storms are expected tonight through the overnight hours for
 nearly the entire outlook area. All modes of severe weather are
 possible, including large hail, damaging winds, flash flooding, and
 the possibility of an isolated tornado.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Strong to severe storms are also possible Saturday morning with
 damaging winds the main threat. If skies can clear out Saturday
 afternoon, a second round of severe weather will be possible late
 Saturday afternoon/evening with all modes of severe weather
 possible.

 Strong to isolated severe storms will be possible Sunday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 17, 12:42 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1242 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             4 W JARBALO             39.21N 95.14W
08/17/2019  E1.00 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

&&
Special weather statement, Aug 17, 12:50 AM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1250 AM CDT Sat Aug 17 2019

KSZ025-102-MOZ020-170615-
Doniphan KS-Atchison KS-Buchanan MO-
1250 AM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTHERN ATCHISON AND
BUCHANAN COUNTIES UNTIL 115 AM CDT...

At 1250 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lancaster, or 11 miles east of Horton, moving east at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
St. Joseph, Atchison, Gower, Wathena, Elwood, Troy, Agency, Dearborn,
Rushville, Lancaster, Denton, Lewis And Clark Village, Doniphan,
Easton, De Kalb, Severance, Huron, Leona, St. Joseph Airport and
Faucett.

This includes the following highways...
 Interstate 29 between mile markers 31 and 51.
 Interstate 229 between mile markers 0 and 9.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern Kansas...and northwestern and west central Missouri.

LAT...LON 3965 9541 3965 9534 3982 9533 3982 9460
      3953 9460 3953 9545
TIME...MOT...LOC 0550Z 271DEG 16KT 3960 9533

Blair
Special weather statement, Aug 17, 1:44 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
144 AM CDT Sat Aug 17 2019

MOZ013-021-170730-
Clinton MO-De Kalb MO-
144 AM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR CLINTON AND SOUTHERN DEKALB
COUNTIES UNTIL 230 AM CDT...

At 144 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stewartsville, or 8 miles southwest of Maysville, moving northeast at
35 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Cameron, Plattsburg, Lathrop, Gower, Maysville, Stewartsville,
Osborn, Clarksdale, Turney, Weatherby and Amity.

This includes Interstate 35 in Missouri between mile markers 40 and
56.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
north central and northwestern Missouri.

LAT...LON 3956 9421 3953 9459 3985 9459 3993 9420
TIME...MOT...LOC 0644Z 247DEG 30KT 3979 9447

Blair
Special weather statement, Aug 17, 2:06 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
206 AM CDT Sat Aug 17 2019

KSZ060-170745-
Linn KS-
206 AM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINN COUNTY UNTIL
245 AM CDT...

At 206 AM CDT, Doppler radar was tracking a strong thunderstorm near
Parker, or 11 miles east of Garnett, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Parker.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
east central Kansas.

LAT...LON 3825 9507 3826 9506 3839 9506 3839 9485
      3838 9484 3824 9492 3817 9508
TIME...MOT...LOC 0706Z 242DEG 18KT 3827 9504

Blair
Special weather statement, Aug 17, 2:31 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
231 AM CDT Sat Aug 17 2019

KSZ103-170745-
Leavenworth KS-
231 AM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEAVENWORTH COUNTY
UNTIL 245 AM CDT...

At 231 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tonganoxie, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tonganoxie, Easton, Lowemont and Jarbalo.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern Kansas.

LAT...LON 3913 9518 3936 9518 3939 9503 3909 9498
      3911 9519
TIME...MOT...LOC 0731Z 252DEG 16KT 3918 9509

Blair
Special weather statement, Aug 17, 2:52 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
252 AM CDT Sat Aug 17 2019

MOZ031-170815-
Carroll MO-
252 AM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARROLL COUNTY UNTIL 315
AM CDT...

At 252 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Braymer, or 13 miles north of Carrollton, moving east
at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hale, Bosworth, Bogard and Tina.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
north central Missouri.

LAT...LON 3944 9367 3961 9368 3961 9327 3956 9327
      3954 9326 3954 9328 3950 9327 3949 9328
      3946 9325 3946 9324 3945 9324
TIME...MOT...LOC 0752Z 264DEG 26KT 3955 9359

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:36 AM CDTSevere Thunderstorm WarningEAXAtchison, Leavenworth, Wyandotte39 min
Aug 17, 12:50 AM CDTSpecial Weather StatementEAXAtchison, Doniphan25 min
Aug 17, 1:03 AM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan42 min
Aug 17, 1:25 AM CDTSevere Thunderstorm WarningEAXWyandotte35 min
Aug 17, 2:06 AM CDTSpecial Weather StatementEAXLinn39 min
Aug 17, 2:31 AM CDTSpecial Weather StatementEAXLeavenworth14 min
Aug 17, 2:49 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth41 min
Aug 17, 3:26 AM CDTSevere Thunderstorm WarningEAXJohnson, Miami34 min
Aug 17, 3:49 AM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami56 min
Aug 17, 5:02 AM CDTRiver Flood WarningEAXMiami56 hr
Aug 17, 5:02 AM CDTRiver Flood WarningEAXLinn3 days
Aug 17, 5:06 AM CDTRiver Flood WarningEAXAtchison, Leavenworth57 hr
Aug 17, 6:25 AM CDTSpecial Weather StatementEAXJohnson, Miami35 min
Aug 17, 8:51 AM CDTRiver Flood WarningEAXAtchison5 hr
Aug 17, 8:51 AM CDTRiver Flood WarningEAXLeavenworth67 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.